Q: Requests Opinion of
I need a second opinion re: medications. My doc has recently taken me off of
lamictal (100mg) while maintaining 1200 mg lithium, then added resperdal (.5mg),
then added 300 mg lithium, then gave a two starter packs of effexor in case my
depression broke through. All in response to my conitnued bouts of depresssion
(1 day per week or so ) Mania subsided. This all occurred over a 4 week period.
I am loopy, dizzy, I stumble easily, have big trouble concentrating, and
generally feel awful. Does this course of treatment sound right? Thanks.
Dear Dave --
Well, as you can imagine it's really tricky for me to offer commentary on
somebody else's treatment when they know you and have your chart in front of
them, and I don't. But I will try to answer some specifics in your question.
off, you're now on 1500 mg of lithium, and in my area it would be routine to
know, usually within a week or so, what your new blood level is on this higher
lithium dose. This is especially necessary for you now given that lithium can
cause all the bad stuff you named (loopy...awful); most doc's don't like to
maintain a blood level over about 1.1 (funny unit: mEq/L).
Risperidone in this dose can be really help: for many people it has a mood
stabilizer-like effect; and for quite a few, perhaps less, it has an
antidepressant-like effect (enough so that I worry it can be too much like that,
and have definitely seen that in a few patients; but I've also seen some great
responses to these little doses, especially in more elderly folks). And, it
works very fast when it works well, so one would be able to know very quickly if
that was going to be a helpful part of some mix of medications, try it, and get
it out, all within as little as a week and a half or so -- so this part of your
story sounds okay, and suggests the doc' does indeed know about treating bipolar
disorder (many other doc's might have used a higher dose, or waited longer to
decide if that was going to work, but in this case I'd tend more to agree with
your doc', I think).
about the Effexor? Well, this suggests to me a little too much emphasis on
treating depression when one could view your problem as "cycling" at least as
much as a problem with "depression"; but this is my routine complaint about all
sorts of doctors' treatment of bipolar disorder, and we have precious few data
to actually inform this debate (here's a summary of that
controversy regarding antidepressants
in bipolar). In my personal experience, I've had better luck trying to stop the
cycling and letting the depression get treated indirectly that way, than by
trying to treat the depression, which I worry may turn back into cycling later
even if it's much improved now (maybe years later; and how would we know that?
our current research studies only look at most at about a year later).
Finally, about rapid changes like this: that can be driven by the doc's anxiety
to treat your symptoms; or perhaps to some degree by the amount of desire you
come across with, when you see her/him, for your current symptoms to be
lessened. When somebody is really suffering, I go faster with medication trials,
unless they've had so many already that we have to now slow down and be
ultra-systematic about ruling out a possible response to every agent we try so
as to make "backtracking" unnecessary later. You might be able to get the doc'
to slow down a bit if you make it clear that you'd rather keep some symptoms for
a time and be systematic about your trials of things. Good luck to you in any
Published December, 2003